Under normal circumstances, when a man is sexually stimulated, his brain sends a message down the spinal cord and into the nerves of the penis. The nerve endings in the penis release chemical messengers, called neurotransmitters, that signal the corpora cavernosa (the two spongy rods of tissue that span the length of the penis) to relax and fill with blood. As they expand, the corpora cavernosa close off other veins that would normally drain blood from the penis. As the penis becomes engorged with blood, it enlarges and stiffens, causing an erection. Problems with blood vessels, nerves, or tissues of the penis can interfere with an erection.

For many men, stopping smoking is an erectile dysfunction remedy, particularly when ED is the result of vascular disease, which occurs when blood supply to the penis becomes restricted because of blockage or narrowing of the arteries. Smoking and even smokeless tobacco can also cause the narrowing of important blood vessels and have the same negative impact. 
The percentage of men who engage in some form of sexual activity decreases from 73% for men aged 57–64 years to 26% for men aged 75–85 years.3 For some men, this constitutes a problem, but for others it does not. The aetiology for this decline in sexual activity is multifactorial and is in part due to the fact that most of the female partners undergo menopause at 52 years of age with a significant decline in their libido and desire to engage in sexual activity. A study by Lindau and colleagues3 that examined sexuality in older Americans showed that 50% of the men in a probability sample of more than 3000 US adults reported at least one bothersome sexual problem and 33% had at least two such problems.3 This article will review the normal changes that occur with ageing, factors that influence these changes, individual variations and perspectives, and the available treatment options for ED and androgen deficiency.
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.
×